Arizona, 2011

Heavy Snow and Winter Weather in Arizona, December 3 to 4, 2011

December 3 to 4, 2011 · NWS PSR · 2 events in 2 counties and zones

A cold and slow moving Pacific low pressure system slowly moved east across Arizona on the weekend of December 3rd and 4th. The low brought significant winter weather to portions of central Arizona, including locally heavy snow over the higher terrain east of Phoenix and significant amounts of graupel and small hail over the higher desert elevations of south central Arizona.

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A cold and slow moving Pacific low pressure system slowly moved east across Arizona on the weekend of December 3rd and 4th. The low brought significant winter weather to portions of central Arizona, including locally heavy snow over the higher terrain east of Phoenix and significant amounts of graupel and small hail over the higher desert elevations of south central Arizona. Snow levels fell to around 3500 feet early Sunday morning east of Phoenix.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Dec 3, 10:15 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Dec 3, 10:15 AM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1015 AM MST SAT DEC 3 2011

.SYNOPSIS...
COLD UNSETTLED WEATHER WILL CONTINUE ACROSS MUCH OF SOUTHWEST AND
SOUTH CENTRAL ARIZONA TODAY AND EARLY TONIGHT...AS A SECOND WEATHER
SYSTEM FROM WESTERN CANADA MOVES INTO THE REGION. A CHANCE OF
SHOWERS WILL DEVELOP EAST OF THE COLORADO RIVER...ESPECIALLY OVER
PARTS OF SOUTH CENTRAL ARIZONA NEAR PHOENIX. THE SNOW LEVEL WILL
FALL TO AROUND 4000 FEET TODAY AND TONIGHT...WITH A COUPLE OF INCHES
OF SNOW ABOVE 4500 FEET. CLEARING AND COLDER WEATHER IS EXPECTED
SUNDAY...HOWEVER A THIRD STORM ON MONDAY WILL MOVE INTO EASTERN
ARIZONA FROM THE NORTH. A RENEWED CHANCE OF SHOWERS WILL DEVELOP
OVER CENTRAL AND EASTERN ARIZONA MONDAY AFTERNOON...MAINLY OVER THE
MOUNTAINS. CLEARING SKIES WITH A WARMING TREND IS EXPECTED TUESDAY
THROUGH NEXT FRIDAY.

&&

.DISCUSSION...
SATELLITE IMAGERY SHOWS THE LATEST LOW WITHIN THE DEEP TROUGH OVER
THE WESTERN STATES IS CENTERED NEAR THE LOWER COLORADO RIVER VALLEY.
THIS HELPED INITIATE A ROUND OF SHOWERS EARLY THIS MORNING OVER
SOUTH-CENTRAL ARIZONA. WITH RELATIVELY STEEP LAPSE RATES AND QG
FORCING...PER DIV Q FIELD...PLUS SOME MODEST ISENTROPIC
LIFT...ARIZONA PORTIONS OF OUR FORECAST AREA WILL CONTINUE TO SEE AT
LEAST SCATTERED SHOWER ACTIVITY AT TIMES INTO TONIGHT...LESS SO WEST
OF THE LOWER COLORADO RIVER VALLEY. AMOUNTS WILL GENERALLY BE LIGHT
BUT ISOLATED BRIEF HEAVY SHOWERS ACCOMPANIED BY GRAUPEL/SMALL HAIL
WILL BE POSSIBLE WITH THE STRONGER SHOWERS. KYUX RADAR IS ALREADY
SHOWING SUCH STRONGER ECHOES NEAR ROCKY POINT. ANTICIPATE A
RAIN/SNOW MIX DOWN TO ABOUT 4000 FEET WITH ACCUMULATIONS BEGINNING
ABOVE 4500 FEET. WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8
PM FOR ELEVATIONS ABOVE 4500 FEET IN ZONE 24. MAY NEED TO EXTEND
THAT IN TIME THIS EVENING AS THE LOW CENTER PASSES OVERHEAD. OTHER
FORECAST ISSUE WILL BE TEMPERATURES AS LOWS WILL BE COLDER IN MANY
SPOTS TONIGHT AND ADDITIONALLY TOMORROW NIGHT. FORECAST LOWS WILL BE
COMPLICATED BY WHETHER OR NOT DECOUPLING TAKES PLACE DUE TO
INCREASED LOW LEVEL FLOW. MORE LATER.

PREVIOUS DISCUSSION...
FRIDAYS WEATHER SYSTEM OVER AZ WAS MOVING EAST INTO NEW MEXICO THIS
MORNING AS A SECOND AND EVEN STRONGER STORM BEARS DOWN FROM THE
NORTH...FROM UTAH. IN MANY WAYS THIS APPROACHING SYSTEM WILL BE
STRONGER FOR THE SOUTH CENTRAL AZ DESERTS TODAY...INCLUDING
PHOENIX...AS IT IS COLDER AND MORE DYNAMICAL.  AFTER ALL...IT HAS
ORIGINS IN WESTERN CANADA...AND...SOUTHWARD MOVING SYSTEMS USUALLY
SPIN UP OR STRENGTHEN AS PLANETARY VORTICITY DIMINISHES QUICKLY.
IN OTHER WORDS...THE STORM CIRCULATION ALOFT BECOMES STRONGER AS IT
QUICKLY UNDERGOES LATITUDINAL CHANGE. ALSO...850/700 MB PLOT DATA
SHOWED FRIDAYS SYSTEM HAD LAID DOWN A CARPET OF RELATIVELY HIGH
MOISTURE AMOUNTS...STREWN ACROSS THE SOUTHERN 2/3 RDS OF AZ.

TODAY AND TONIGHT...
AS THE LOW PRESSURE CENTER MOVES SOUTH FROM JUST EAST OF LAS VEGAS
THIS MORNING...TO NEAR GILA BEND THIS EVENING...CLOUDS WILL THICKEN
DURING THE DAY WITH INCREASING SHOWER POTENTIAL GENERALLY EAST OF
THE COLORADO RIVER. HOWEVER THE BEST SHOWER POTENTIAL WILL BE OVER
SOUTH CENTRAL AZ AROUND WICKENBURG...PHOENIX...GILA BEND...CASA
GRANDE...AND GLOBE/MIAMI IN MOUNTAINOUS ZONE 24. CONVECTIVE SHOWERS
ARE ALSO FORECAST...IN FACT WE WORKED UP THE NUMBERS. FOR THE
DESERTS AROUND PHOENIX...CONVECTIVE TRIGGER TEMPERATURES TODAY
RANGE FROM 53 TO 55 DEGREES...WITH CONVECTIVE CLOUD TOPS NEAR 20
THSD FT...AND THE POTENTIAL FOR BRIEF HEAVY RAIN AND SMALL HAIL.
AND...SINCE THIS IS A COLD ONE...SNOW LEVELS COULD ARTIFICIALLY FALL
TO NEAR 3000 FEET IN CONVECTIVE SHOWERS. GENERAL SNOW LEVELS ACROSS
THE AREA WILL BE NEAR 4000 FEET.  IN SOUTHERN GILA COUNTY...
SCATTERED SNOW SHOWERS WILL DEVELOP WITH POSSIBLY 1 TO 2 INCHES
AROUND 4300 OR 4500 FEET. THIS INCLUDES SEVERAL MOUNTAIN PASSES IN
AND OUT OF GLOBE/MIAMI.  AS A RESULT...WE DECIDED TO RE-ISSUE A
WINTER WEATHER ADVISORY OVER SOUTHERN GILA COUNTY FOR ELEVATIONS
ABOVE 4500 FEET FROM 10 AM TO 8 PM.

SHOWERS WILL SLOWLY DIMINISH EARLY TONIGHT...WITH A FEW LINGERING
SNOW SHOWERS IN SOUTHERN GILA COUNTY THROUGH SUNDAY MORNING.

700 MB TEMPERATURES OVER SOUTH SOUTH CENTRAL AZ ARE STILL FORECAST
TO FALL TO MINUS 10 DEGREES C SUNDAY MORNING...AND NEAR MINUS 12
DEGREES C MONDAY MORNING. 700 MB TEMPERATURES THIS COLD PORTEND
FREEZING TEMPERATURES IN THE GREATER PHOENIX AREA...HOWEVER
LINGERING MOISTURE SUNDAY MORNING...AND THE POTENTIAL FOR BREEZY
CONDITIONS MONDAY MORNING WILL LIKELY PRECLUDE THE FREEZE.
NONETHELESS...MINIMUM TEMPERATURES IN THE REMOTE SOUTHWEST AND SOUTH
CENTRAL AZ DESERTS WILL CERTAINLY FALL TO NEAR FREEZING THE NEXT
SEVERAL MORNINGS.

SUNDAY...MONDAY...AND TUESDAY...
AS MENTIONED ABOVE...A FEW LIGHT SNOW SHOWERS WILL LINGER OVER
SOUTHERN GILA COUNTY SUNDAY MORNING...CLEARING ELSEWHERE. ON
MONDAY...A THIRD WEATHER SYSTEM FROM UTAH IS FORECAST TO MOVE INTO
MAINLY EASTERN AZ. THIS WILL RENEW THE CHANCE OF SNOW SHOWERS OVER
MOUNTAINOUS SOUTHERN GILA COUNTY ZONE 24 AGAIN ON MONDAY...WITH A
SLIGHT CHANCE OF SHOWERS ON THE DESERTS AROUND WICKENBURG...
PHOENIX AND CASA GRANDE.  CLEARING MONDAY NIGHT AND TUESDAY.

WEDNESDAY THROUGH FRIDAY...
A HIGH PRESSURE SYSTEM WILL REBUILD OVER THE REGION THIS PERIOD
ALONG WITH A WARMING TREND.

&&

.AVIATION...
SOUTH CENTRAL ARIZONA...INCLUDING KPHX...KIWA...
ANOTHER UPPER LEVEL TROUGH WILL AFFECT SOUTH CENTRAL ARIZONA
TODAY...MAINLY LATE THIS MORNING THROUGH THE AFTERNOON. SCATTERED TO
BROKEN LOW TO MID CLOUDS BETWEEN 5-8K FEET SHOULD THICKEN BY LATE
THIS MORNING...WHILE SHOWERS WILL BE ON THE INCREASE. THE BEST TIME
FRAME FOR SCATTERED SHOWERS WILL BE DURING THE EARLY TO MID
AFTERNOON. THE SHOWERS MAY BE FAIRLY CONVECTIVE IN
NATURE...RESULTING IN A SMALL POSSIBILITY OF A BRIEF MODERATE TO
HEAVY RAIN SHOWER...AND CANNOT TOTALLY RULE OUT THE POSSIBILITY SOME
SMALL HAIL IN THE MOST VIGOROUS CONVECTIVE SHOWERS. CIGS SHOULD
LOWER THIS AFTERNOON TO LOW VFR...BUT NOT ANTICIPATING ANY MVFR OR
LOWER CIGS AT THIS TIME. THE SCATTERED SHOWERS WILL COME TO AN END
BY EARLY EVENING...ALONG WITH A GRADUAL IMPROVEMENT IN CIGS.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA...INCLUDING KIPL...KBLH...
MID LEVEL CLOUDS WILL INCREASE LATE THIS MORNING. SHOWERS EXPECTED
TO REMAIN WELL EAST...BUT WINDS WILL BECOME A FACTOR THIS AFTERNOON.
EXPECTING NORTHWESTERLY WINDS TO INCREASE LATE THIS MORNING INTO THE
AFTERNOON...ESPECIALLY DOWN THE COLORADO RIVER VALLEY WHERE SOME
GUSTS BETWEEN 25-30 KNOTS WILL BE POSSIBLE DURING THE AFTERNOON.
WINDS SHOULD GRADUALLY DIMINISH TONIGHT...BUT WILL ONCE AGAIN BECOME
GUSTY MAINLY DOWN THE COLORADO RIVER VALLEY LATE SUNDAY MORNING INTO
SUNDAY AFTERNOON.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
MONDAY THROUGH FRIDAY...
THE WEATHER PATTERN WILL FINALLY SETTLE DOWN WITH COOL AND DRY AIR
SETTLING IN FOR MUCH OF THE UPCOMING WEEK. A FEW RESIDUAL SHOWERS
WILL BE POSSIBLE ACROSS THE EASTERN HIGHER TERRAIN EARLY
MONDAY...BEFORE THE DRY AIR SWEEPS EASTWARD. WINDY CONDITIONS OUT OF
THE NORTH ARE EXPECTED MONDAY ACROSS SOUTHEAST CALIFORNIA AND
SOUTHWEST ARIZONA...ESPECIALLY DOWN THE COLORADO RIVER VALLEY.
MINIMUM HUMIDITY VALUES ON MONDAY DO DIP INTO THE MID TO UPPER
TEENS...BUT AT THIS POINT LOOKS TO STAY OUT OF ANY CRITICAL FIRE WX
THRESHOLDS. IN GENERAL...THE OVERALL TREND WILL BE ONE OF IMPROVING
CONDITIONS AS THE WEEK GOES ON. TEMPERATURES WILL BE BELOW NORMAL
ACROSS THE ENTIRE REGION AND MINIMUM HUMIDITIES SLOWLY IMPROVE
DURING THE WEEK. AFTER THE WINDY CONDITIONS MONDAY...MAINLY LIGHT
WINDS ARE EXPECTED THROUGH THE REST OF THE WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...WINTER WEATHER ADVISORY AZZ024 ABOVE 4500 FEET FROM 10 AM
     TO 8 PM MST.

CA...NONE.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...AJ/VASQUEZ
AVIATION...KUHLMAN
FIRE WEATHER...KUHLMAN
Hazardous weather outlook, Dec 3, 5:48 AM MST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
548 AM MST SAT DEC 3 2011

AZZ024-040400-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
548 AM MST SAT DEC 3 2011

...WINTER WEATHER ADVISORY POSTED ABOVE 4500 FEET 10 AM THIS MORNING
TO 8 PM MST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT...

  A COLD STORM FROM CANADA WILL MOVE INTO THE REGION TODAY.
  INCREASING RAIN AND SNOW SHOWERS ARE EXPECTED. ALTHOUGH THE GENERAL
  SNOW LEVEL WILL FALL TO NEAR 4000 FEET...ACCUMULATING SNOW IS
  EXPECTED ABOVE 4500 FEET. 1 TO 3 INCHES ARE POSSIBLE.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

 MONDAY...ANOTHER STORM FROM UTAH WILL MOVE INTO EASTERN ARIZONA.
 SNOW SHOWERS WILL DEVELOP AGAIN ABOVE 4000 FEET...WITH POSSIBLE LIGHT
 ACCUMULATION ABOVE 4500 FEET.

 TUESDAY THROUGH FRIDAY...
 NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ022-023-027-028-040400-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
548 AM MST SAT DEC 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT...

 A COLD STORM FROM CANADA WILL MOVE INTO THE REGION TODAY.
 INCREASING RAIN SHOWERS ARE EXPECTED...WITH AN ISOLATED
 THUNDERSTORM. THUNDERSTORMS COULD PRODUCE SMALL HAIL...GUSTY
 SHIFTING WINDS...AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 SUNDAY THROUGH FRIDAY...NO WEATHER PROBLEMS EXPECTED.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Dec 3, 8:17 AM MST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
817 AM MST SAT DEC 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     DENSE FOG        11 S GLOBE              33.23N 110.77W
12/03/2011  E0.15 MILE       GILA               AZ   TRAINED SPOTTER

            VISIBILITY DOWN TO .15 MILE. SMALL HAIL ICE PELLETS
            COVERING THE GROUND WITH DIAMTER OF STONES LESS THAN ONE
            QUARTER INCH. ELEVATION 4600 FEET.

&&

EVENT NUMBER PSR1100001

AJ
Local storm report, Dec 3, 11:11 AM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1111 AM MST SAT DEC 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     HAIL             4 SW PARADISE VALLEY    33.49N 112.00W
12/03/2011  E0.25 INCH       MARICOPA           AZ   TRAINED SPOTTER

            ESTIMATED PEA SIZE HAIL AT INTERSECTION OF INDIAN
            SCHOOL AND 40TH STREET

&&

EVENT NUMBER PSR1100002

NOLTE
Local storm report, Dec 3, 11:22 AM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1122 AM MST SAT DEC 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             6 W STANFIELD           32.87N 112.07W
12/03/2011  E0.25 INCH       PINAL              AZ   TRAINED SPOTTER

&&

EVENT NUMBER PSR1100003

NOLTE
Local storm report, Dec 3, 11:55 AM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1155 AM MST SAT DEC 03 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     HAIL             4 N APACHE JUNCTION     33.46N 111.55W
12/03/2011  M0.25 INCH       PINAL              AZ   TRAINED SPOTTER

&&

KKINCAID

Event by event

1 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Southern Gila/Tonto Nf Foothills

When
December 3, 2:00 PM MST to December 4, 5:00 AM MST
Where
Southern Gila/Tonto Nf Foothills forecast zone
Property damage
$25,000
Reported by
Law Enforcement

A cold and slow moving Pacific low pressure system moved across Arizona during the weekend of December 3rd and 4th, and it brought locally heavy snowfall to the higher terrain of south central Arizona. The majority of heavy snow fell from the afternoon of December 3rd through the early morning hours on Sunday December 4th. According to law enforcement personnel, 3 to 4 inches of snow fell in Globe from Saturday afternoon through about 5 am Sunday morning. According to Emergency Managers, at 2 pm Saturday, approximately 2 inches of snow and ice had accumulated on power lines at the Globe Mobile Home Park. The weight of the heavy snow and ice caused power poles to fall over...and a shelter was then opened.

Winter Weather, Greater Phoenix Area

When
December 3, 4:00 PM MST to 9:30 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
Trained Spotter

A cold Pacific low pressure system moved slowly across Arizona on Saturday, December 4th, and brought wintery weather to the the lower deserts of south central Arizona. Scattered to numerous showers occurred ahead of the main low center, and the cold airmass resulted in significant frozen precipitation, including graupel, small hail and some snow. Numerous trained weather spotters across the greater Phoenix area reported pea sized hail during the afternoon hours. At approximately 750 pm a spotter located at 99th Avenue and Happy Valley road reported pea sized hail up to 2 inches deep. Graupel and small hail were reported at 15th Avenue and Osborne. In addition, at 930 pm a spotter near Lake Pleasant reported 1 to 3 inches of a snow/hail mix at Scorpion Bay. The frozen precipitation made for hazardous driving conditions across the Phoenix metropolitan area during the day on Saturday. Fortunately, no major accidents or injuries were reported due to the dangerous driving conditions.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353171, 353174.